Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 24, NWS Las Vegas, NV

August 10, 1998Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 1998, 5:06 PM PDT for Lincoln County, Nevada. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 5:06 PM PDT (00:06 UTC)
Expired
Aug 10, 1998, 7:05 PM PDT
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 110007
FFWLAS
NVC017-110205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT MON AUG 10 1998


*  FLASH FLOOD WARNING FOR
   NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

*  UNTIL 705 PM PDT

*  SOME LOCATIONS AFFECTED
   URSINE
   SPRING VALLEY STATE PARK

*  AT 505 PM PDT...RADAR ESTIMATED RAINFALL RATES OF OVER 2 INCHES
DURING THE PAST HOUR AND A HALF ABOUT 15 MILES NORTH OF URSINE.
THIS STORM WAS NEARLY STATIONARY IN THE BURNT CREEK CANYON AREA
JUST ABOVE CAMP VALLEY CREEK AND MEADOW VALLEY WASH. RESULT... FLASH
FLOODING IS OCCURRING OR IMMINENT IN THE WARNING LOCATIONS.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:37 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 2:37 PM PDT, 2 hours 29 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT MON AUG 10 1998

SYNOPSIS...AN UPPER HIGH WILL BUILD OVER NORTHERN NEVADA INTO MIDWEEK
PROVIDING A SOMEWHAT MOIST EASTERLY FLOW INTO PORTIONS OF THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT. THIS MOISTURE WILL RESULT IN
ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS.

DISCUSSION...THICK CLOUD DECK AND LACK OF DYNAMICS KEPT THUNDERSTORMS
VERY LIMITED AGAIN TODAY. ONLY ACTIVE AREA HAS BEEN ACROSS SOUTHERN
LINCOLN COUNTY. IT APPEARS UPPER HIGH WILL BUILD OVER NORTHERN NEVADA
NEXT 12-24 HOURS PROVIDING SRN TWO-THIRDS OF FORECAST AREA WITH WEAK
...SOMEWHAT MOIST ELY FLOW. IN SHORT TERM...WILL EXTEND THUNDERSTORMS
TIL AT LEAST MIDNIGHT FOR PORTIONS OF SOUTHCENTRAL NV. WILL ALSO KEEP
ISOLATED LIGHT SHOWERS ALONG DYING TROPICAL CLOUD SHIELD FROM MOHAVE
INTO SAN BERNARDINO COUNTY UNTIL AROUND MIDNIGHT. FOR TOMORROW...
NEW ETA MORE UNSTABLE THAN TODAY WITH 850MB DEWPOINTS REMAINING 8 TO
10 ACROSS FAR S. SOME DRIER AIR WORKING INTO NRN TWO-THIRDS OF UT BUT
SHOULD NOT AFFECT OUR SRN ZONES YET. NO FOCUSING MECHANISM SO STORMS
TO FORM OVER MOUNTAINS DURING THE AFTERNOON WITH OUTFLOW INTERACTION
HELPING STORMS AFTER THAT. E-NE FLOW ALWAYS FAVORABLE FOR STORMS IN
NE CLARK COUNTY OR NRN MOHAVE COUNTY AZ TO MOVE TOWARD CENTRAL CLARK
AND WILL JUST HAVE TO SEE IF THIS EVOLVES TOMORROW AFTERNOON OR
EVENING. WILL LEAVE ISOLATED POPS IN LAS lVEGAS VALLEY BUT BOOST POPS
FROM 10 TO 20 PERCENT. LAS 0211. SKRBAC.

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.